Statin-Aspirin Combo Pack Approved by FDA
WebMD News Archive
Date of approval: June 25, 2003
What is approved:The FDA has approved a new drug combination package called
Pravigard PAC that combines two drugs commonly used to lower cholesterol and
reduce the risk of heart attack and stroke, Pravachol (pravastatin sodium) and
Pravachol is part of a class of
prescription medications known as statins that lower the amount of
"bad" LDL cholesterol and raises the level of "good" HDL
Buffered aspirin helps keep the blood
flowing smoothly and prevents potentially dangerous clots from forming in blood
vessels that can lead to heart attack or stroke. It also contains another
ingredient that helps prevent stomach upset frequently associated with regular
The usual dose of Pravigard PAC is one
aspirin tablet with one Pravachol tablet once a day. Pravigard PAC is available
in cartons containing either 30 buffered aspirin 1mg or 325mg tablets packed
with either 30 Pravachol 20mg, 40mg or 80mg tablets.
Side effects: Possible side effects of the two drugs
include muscle damage, liver damage, bleeding and stomach
problems. Users are urged to tell their doctors if they experience any of the
- Unexplained muscle pain or weakness;
- Unusual bleeding;
- Nausea or vomiting;
- Stomach pain;
- Bowel movements or stools that look like black tar.
Precautions:Pravigard PAC should not be taken by people who have certain
liver or kidney problems, women who are pregnant or planning to become
pregnant, individuals less than 18 years of age or by individuals who are
allergic to non-steroidal anti-inflammatory (NSAID) medicines or any of the
ingredients in Pravigard PAC.
Tests to check liver function may also be
performed prior to use of Pravigard PAC.
Basis of approval: The drugs contained in Pravigard PAC
are already approved for use in reducing the risk of heart-related events, such
as heart attack, stroke, and death. People using cholesterol-lowering drugs,
such as statins, should also eat a low-cholesterol diet.
In approving the new combination packaging, the FDA
indicated that, "this co-packaged product may be more convenient for some
Manufacturer: Bristol-Myers Squibb Company of Princeton,